What is phencyclidine (PCP) and what is the appropriate management for a patient with a hypertensive emergency who tests positive for PCP?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 30, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Phencyclidine (PCP) and Management of Associated Hypertensive Emergency

Phencyclidine (PCP) is a dissociative anesthetic and sympathomimetic drug of abuse that causes hypertensive emergencies through adrenergic overstimulation, and you should immediately initiate benzodiazepines as first-line treatment, followed by nicardipine or phentolamine if additional blood pressure control is needed—avoid beta-blockers including labetalol.

What is Phencyclidine?

PCP is a dangerous arylcyclohexylamine dissociative anesthetic that has become a common street drug. It produces dose-dependent effects ranging from agitation and bizarre behavior at low doses (5-20 mg) to coma and severe cardiovascular complications at high doses (>20 mg) 1, 2, 3. The drug causes:

  • Sympathomimetic effects: Hypertension, tachycardia, hyperthermia
  • Neurological effects: Nystagmus (horizontal and vertical), altered mental status, seizures, catatonia
  • Behavioral effects: Agitation, violence (35% of cases), psychosis, bizarre behavior 4
  • Medical complications: Rhabdomyolysis, acute kidney injury, hyperthermia 5

Clinical Presentation Nuances

The "classic" presentation is less common than traditionally taught. In a large series of 1,000 cases, nystagmus and hypertension occurred in only 57% of patients, and 46% were alert and oriented 4. However, when hypertension occurs, it can be severe enough to cause hypertensive crisis and death 1.

Management Algorithm for PCP-Associated Hypertensive Emergency

Step 1: Immediate Benzodiazepine Administration

Start with benzodiazepines first for patients with suspected sympathomimetic intoxication (including PCP, methamphetamine, or cocaine) 6. This addresses:

  • Agitation and combativeness
  • Adrenergic overstimulation
  • Seizure risk
  • Often reduces blood pressure without additional agents

Diazepam is specifically recommended for PCP intoxication 2, 7.

Step 2: Additional Antihypertensive Therapy if Needed

If benzodiazepines alone don't control blood pressure adequately, add 6:

First-line options:

  • Phentolamine (competitive alpha-blocker, IV)
  • Nicardipine (calcium channel blocker)
  • Nitroprusside

Alternative:

  • Clonidine (has both sympathicolytic and sedative effects)

Step 3: Blood Pressure Target

Reduce mean arterial pressure by 20-25% over several hours for uncomplicated hypertensive emergency 6. Adjust targets based on specific organ involvement:

  • If acute coronary ischemia: Add nitroglycerin and aspirin alongside benzodiazepines 6
  • Monitor continuously in intensive care setting 1

Critical Pitfall: Beta-Blocker Contraindication

Avoid beta-blockers (including labetalol) in PCP intoxication 6. Beta-blockers are relatively contraindicated in sympathomimetic intoxication because they:

  • Don't effectively reduce coronary vasoconstriction caused by these drugs
  • May worsen hypertension through unopposed alpha-adrenergic stimulation

This is a crucial distinction from standard hypertensive emergency management, where labetalol is typically first-line 6.

Supportive Care Essentials

  • Continuous monitoring in ICU setting for blood pressure, cardiac rhythm, temperature 1
  • Sensory isolation to reduce agitation 7
  • Monitor for complications: Check CPK for rhabdomyolysis, creatinine for acute kidney injury, electrolytes 4, 5
  • Seizure management: Use diazepam or phenytoin if seizures occur 2
  • Consider gastric decontamination with activated charcoal if recent ingestion 2

Important Diagnostic Consideration

False-positive UDS results: Certain medications (notably venlafaxine/Effexor) can cause false-positive immunoassay screening for PCP 8. If the clinical presentation doesn't match PCP intoxication, confirm with gas chromatography/mass spectrometry. However, in a patient with hypertensive emergency and behavioral changes consistent with sympathomimetic toxicity, treat empirically while awaiting confirmatory testing.

Long-term Management

After acute stabilization, patients require close outpatient follow-up for blood pressure control and substance abuse treatment, as those experiencing hypertensive emergencies remain at significantly elevated cardiovascular risk 6.

References

Research

Phencyclidine intoxication: a literature review.

American journal of hospital pharmacy, 1978

Research

Phencyclidine.

Emergency medicine clinics of North America, 1990

Research

Rhabdomyolysis and Acute Kidney Injury after Use of 3-Methyl-PCP: A Case Report.

Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2026

Research

Phencyclidine--states of acute intoxication and fatalities.

The Western journal of medicine, 1975

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.